Arkansas, 2002

Damaging Wind in Arkansas, March 30, 2002

March 30, 2002 · NWS LZK · 1 event in 1 county or zone

Thunderstorm winds blew the roof off of a barn at Harrell.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LZK wrote it up.

Thunderstorm winds blew the roof off of a barn at Harrell.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Little Rock, AR wrote its last area forecast discussion before the first event at Mar 30, 4:44 AM CST, 5 hours 41 minutes earlier.

Area forecast discussion, Mar 30, 4:44 AM CST, 5 hours 41 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LITTLE ROCK AR
444 AM CST SAT MAR 30 2002

PROBLEM OF THE DAY CONTINUES TO BE FRONT...THUNDERSTORMS AND HEAVY
RAINFALL CHANCES.

CURRENT KLZK RADAR SHOWS SHOWERS AND THUNDERSTORMS SPREADING ACROSS
MUCH OF ARKANSAS. RAIN WILL CONTINUE ALL DAY ACROSS THE AREA. BEST
CHANCES OF RAIN WILL BE CENTRAL AND SOUTH. WITH ABUNDANT GULF
MOISTURE AVAILABLE...HEAVY RAINFALL WILL BE POSSIBLE THIS AFTERNOON
AND TONIGHT...MAINLY CENTRAL AND SOUTH. HAVE DECIDED TO INCREASE THE
AREAL EXTENT OF THE FLASH FLOOD WATCH...EXTENDED IT FURTHER NORTH.

WITH COLD FRONT ACROSS SOUTHERN ARKANSAS SOME SEVERE STORMS ARE
POSSIBLE ALONG THE FRONT. COLD FRONT WILL PULL OUT OF THE AREA ON
SUNDAY. PRECIP SHOULD END ACROSS THE AREA BY SUNDAY AFTERNOON. DRY
CONDITIONS ARE IN STORE FOR SUNDAY NIGHT THROUGH MONDAY NIGHT. THE
NEXT FRONT COMES THROUGH ON TUESDAY AND BRINGS THE NEXT QUICK CHANCE
OF THUNDERSTORMS. WEDNESDAY THROUGH FRIDAY WILL BE DRY.

TEMPERATURES WILL BE STEADY OR SLOWLY FALLING TODAY. STAYED CLOSE TO
THE FWC GUIDANCE.

.LZK...FLASH FLOOD WATCH FOR TODAY AND TONIGHT FOR CENTRAL AND SOUTH
ZONES ARZ016-025-032>034-043>047-021-022-030-031-037>042-23-024-052
053-062-066-067-054-055-056-057-064-065-063-068-069.

In the hours before

Local storm report, Mar 30, 7:12 AM CST, 3 hours 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LITTLE ROCK AR
600 AM CST SAT MAR 30 2002

TIME(CST)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0425 AM    SOCIAL HILL               AR   .75 INCH HAIL
03/30/02   HOT SPRING                     REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.

0433 AM    MALVERN                   AR   .75 INCH HAIL
03/30/02   HOT SPRING                     HAIL COVERED THE
                                          GROUND. REPORTED BY
                                          FIRE AND RESCUE.
Special weather statement, Mar 30, 7:20 AM CST, 3 hours 5 minutes before
ARZ040>047-052>057-062>069-301930-

SEVERE WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LITTLE ROCK AR
720 AM CST SAT MAR 30 2002

...RISK OF SEVERE WEATHER TODAY AND TONIGHT...

THERE IS A MODERATE RISK OF SEVERE WEATHER OVER SOUTH ARKANSAS...
GENERALLY SOUTH OF A LINE FROM GURDON TO DEWITT. MEANWHILE...THERE
IS A SLIGHT RISK OF SEVERE WEATHER TO THE SOUTH OF A MENA TO LITTLE
ROCK TO BRINKLEY LINE.

A COLD FRONT THAT MOVED ACROSS ARKANSAS LAST NIGHT AND EARLY THIS
MORNING...WAS LOCATED OVER NORTHERN LOUISIANA AT SUNRISE. THE FRONT
IS FORECAST TO REMAIN STATIONARY TODAY AND TONIGHT.

MEANWHILE...SEVERAL LOW PRESSURE SYSTEMS ALOFT WILL MOVE ACROSS
THE REGION OVER THE NEXT 24 HOURS. THIS WILL RESULT IN PERIODS OF
SHOWERS AND THUNDERSTORMS OVER CENTRAL AND SOUTHERN ARKANSAS. SOME
OF THE THUNDERSTORMS HAVE THE POTENTIAL TO REACH SEVERE LEVELS.

THE MAIN THREAT OF SEVERE WEATHER TODAY AND TONIGHT WILL BE DAMAGING
WINDS AND LARGE HAIL. IF THE FRONTAL SYSTEM MOVES BACK NORTHWARD
INTO SOUTH ARKANSAS...AN ISOLATED TORNADO CANNOT BE RULED OUT.

ACTIVATION OF STORM SPOTTERS...AMATEUR RADIO OPERATORS...AND
EMERGENCY MANAGEMENT PERSONNEL MAY BE REQUIRED LATER TODAY OR
TONIGHT.

STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO OR TELEVISION
STATIONS...OR YOUR CABLE TELEVISION PROVIDER FOR THE LATEST WEATHER
INFORMATION FROM YOUR NATIONAL WEATHER SERVICE.

44

The radar

The Little Rock radar (KLZK), 147 km away, was scanning. The volume nearest the first event began at 16:24 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Calhoun

When
March 30, 10:25 AM CST
Where
Calhoun County, Harrell
Measured
50 kt (58 mph)
Reported by
NEWSPAPER
Coordinates
33.517, -92.400

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arkansas in 2002Every state in 2002This day in weather historyWarnings in Arkansas, March 2002

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5287174.